What to Know About Acetaminophen

An analgesic and antipyretic approved for aches, pains, and fever reduction

Bottle of acetaminophen
Scott Olson/Getty Images News
In This Article

Acetaminophen is a medication used to treat minor to moderate aches and pains and to reduce fever. It belongs to a class of drugs called analgesics (pain relievers) and antipyretics (fever reducers) and works by changing the way the body senses pain and by cooling the body. Sometimes acetaminophen is the only ingredient in a product, but it's often also present along with a second drug or several additional ingredients in the same product. It's the primary ingredient in the brand-name drug Tylenol, which is the most widely used medication in the world. Other well-known brand names containing acetaminophen include Ofirmev, FeverAll, and Mapap. In fact, more than 200 different medicines and combination products contain acetaminophen, including:

Acetaminophen is available over-the-counter (OTC) and with a doctor's prescription, and comes in a variety of forms including, tablet, chewable tablet, capsule, caplet, geltab, gelcap, extended-release tablet, or liquid suspension taken by mouth (with or without food). It is also available as a suppository.

Uses

Acetaminophen, also known as APAP or paracetamol, is used to treat a variety of symptoms including headaches, muscle aches, colds, sore throats, menstrual periods, reactions to vaccinations, toothaches, and backaches, and to reduce fever. While it doesn't have the anti-inflammatory properties of an OTC medication like Advil, it can relieve the pain caused by ailments such as arthritis.

Off-Label Uses

There is some evidence that acetaminophen may have beneficial effects on blood glucose levels and skeletal muscle function, and potential use as a cardioprotective and neuroprotective agent. These off-label applications may stem from acetaminophen's ability to function as an antioxidant.

Acetaminophen is also sometimes used effectively in combination with aspirin and caffeine to relieve the pain associated with migraine headaches. Consult your doctor before proceeding with this treatment.

Before Taking

Acetaminophen is the first treatment of choice for many simple aches and pains, cold and cough symptoms, and fever reduction. But it's imperative that you take it exactly as directed to avoid undesirable or even potentially life-threatening side effects.

Precautions and contraindications

Generally speaking, acetaminophen is a safe medication. But there are several caveats which should be considered:

  • Don't take acetaminophen if you have a history of liver disease.
  • Keep track of the cumulative amounts of acetaminophen you're taking or ask your pharmacist if you need help calculating it. If you use more than one product that contains acetaminophen, you may inadvertently exceed the maximum allowable daily dose, which can lead to serious side effects such as liver damage.
  • If you're giving acetaminophen to a child, read the package label carefully to make sure that it is the right product for the age of that child. Never give children acetaminophen products that are made for adults.
  • Acetaminophen should never be given to babies under 12 weeks old unless instructed to do so by a pediatrician.
  • If you are pregnant or considering getting pregnant, consult your physician and/or obstetrician/gynecologist (ob/gyn) before taking acetaminophen. It is generally safe and won't harm the fetus, but your doctor should be consulted before taking this and all medications if you're pregnant.
  • Don't take acetaminophen if you consume more than three alcoholic beverages a day..
  • Before taking acetaminophen, advise your doctor or pharmacist of all prescription and nonprescription drugs, vitamins, nutritional supplements, or herbal products you are taking or plan to take in the near future.These include: blood thinners (anticoagulants) such as Coumadin (warfarin)and Isoniazid (INH); seizure drugs such as Tegretol (carbamazepine), Phenobarbital, and Dilantin (phenytoin); and phenothiazines (used as a tranquilizing drug and antipsychotic). Your doctor may change the doses of your medications.
  • if you have phenylketonuria (PKU), a genetic disorder that requires a diet low in foods that contain phenylalanine, it's important to be aware that some brands of acetaminophen chewable tablets may be sweetened with aspartame. which is a source of phenylalanine.
  • People who have immunocompromised conditions, such as AIDS, are especially susceptible to acetaminophen poisoning and fulminant hepatic failure (severe liver failure).

Dosage

The maximum allowable daily dose of acetaminophen is 4,000 milligrams (mg), or 4 grams, for adults, though the U.S. Food and Drug Administration (FDA) suggests—but does not mandate—a maximum of 3,000 mg per day with no more than 650 mg every six hours, as needed. Because of concerns over liver damage from acetaminophen, manufacturers have erred on the side of caution in recent years. Johnson & Johnson, which manufactures Tylenol, has lowered the maximum daily dose for Tylenol Extra Strength, which contains 500 mg of acetaminophen, from 8 pills per day (4,000 mg) to 6 pills per day (3,000 mg). The dosing interval has also changed from 2 pills every four to six hours to 2 pills every six hours.Regular Strength Tylenol contains 325 mg of acetaminophen per pill, which is the FDA-approved dosage.

The amount of acetaminophen varies in different Tylenol products. It is very important to read the labels before taking.

[All listed dosages are according to the drug manufacturer. Check your prescription and talk to your doctor to make sure you are taking the right dose for you.]

Modifications

  • The dosage of acetaminophen for children is determined by weight. The maximum recommended daily dose for children younger than 12 years and/or less than 110 pounds (50 kilograms) in weight is 75 mg/kg (a milligram of medication per kilogram of the body weight), or 10-15 mg/kg every four to six hours as needed, and no more than five doses per 24-hour period. Read the label to make sure it's the correct product for your child; if your know your child's weight, give the dose that matches that weight on the label chart,
  • If you're taking extended-release acetaminophen tablets, swallow them whole; don't split, chew, crush, or dissolve them.
  • Shake acetaminophen suspension before each use to mix the medication evenly. Always use the measuring cup or syringe provided by the manufacturer to measure each dose of the solution or suspension.
  • Read instructions before taking acetaminophen through rectal suppository.

How to Take and Store

Acetaminophen is usually taken as needed. If you take it regularly and miss a dose, take the missed dose as soon as you remember it. If it's almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Don't take a double dose to make up for one missed.

Always ask your doctor how long you should stay on an acetaminophen medication. If you're taking it on your own, don't forget to read the recommendations:

  • Up to three days for fever
  • Up to 10 days for pain

If symptoms persist longer, consult your physician to find out if you should continue taking acetaminophen or change your treatment plan.

Symptoms associated with acetaminophen overdose (whether accidental or not) include:

  • Nausea
  • Vomiting
  • Loss of appetite
  • Confusion
  • Sweating
  • Extreme fatigue
  • Unusual bleeding or bruising
  • Stomach pain (especially on the upper right side)
  • Yellowish skin or eyes
  • Flu-like symptoms
  • Diarrhea
  • Irregular heartbeat

If you, or someone around you, has taken acetaminophen and exhibits any of these symptoms, it's important to seek medical help immediately.

Keep acetaminophen products tightly closed in the containers they came in, out of reach of children. Store bottles at room temperature and away from excess heat and moisture (not in the bathroom).

Side Effects

As with most medications, acetaminophen carries the potential for a range of side effects, from relatively minor, albeit distressing, ones to serious and even life-threatening reactions.

Common

Two common side effects of acetaminophen which don't usually require medical attention are:

  • Headache
  • Nausea

Severe

More serious adverse reactions associated with acetaminophen, include:

  • Allergic reaction, such as rash, itching, hives, and swollen face, lips, or tongue
  • Sore throat with fever, headache, nausea, rash, or vomiting
  • Swelling
  • Hoarseness
  • Difficulty breathing
  • Difficulty swallowing
  • Stevens-Johnson syndrome and toxic epidermal necrolysis, which are serious skin reactions and usually require hospitalization; they can be life-threatening.
  • Acute generalized exanthematous pustulosis, another skin reaction, usually resolves within two weeks after stopping acetaminophen.

Call your doctor immediately or go to an emergency room if you are experiencing any of these side effects.

Warnings and Interactions

Products with acetaminophen contain warnings regarding severe liver damage, overdose, and allergic reaction. In 2011, the U.S. Food and Drug Administration asked acetaminophen manufacturers to limit the strength of acetaminophen in prescription drugs to 325 mg per pill. Products containing acetaminophen also started carrying the FDA's strongest "black box" warning label. highlighting the potential for serious liver injury and allergic reactions (e.g., swelling of the face, mouth, and throat, difficulty breathing, itching, or rash).

Printed in red on the cap of Extra Strength Tylenol are the words "Contains Acetaminophen" to remind consumers of the potential harmful effects of excessive amounts of this drug, and with good reason. According to the American Liver Foundation, acetaminophen overdose is the leading identifiable cause of acute (sudden) liver failure in the U.S.

The risk of liver damage increases with:

  • Large doses of acetaminophen
  • Chronic use of acetaminophen
  • Acetaminophen taken with alcohol or other drugs that can also cause liver damage

Although acetaminophen mixes well with many drugs, combining it with the following products can be potentially harmful:

  • Alcohol
  • Gleevec (imatinib) a cancer drug
  • Tubizid (Isoniazid), a drug for tuberculosis
Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.